Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 323, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 9, 2004, 1:15 AM CDT for Barber County, Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2004, 1:15 AM CDT (06:15 UTC)
- Expired
- Aug 9, 2004, 2:00 AM CDT
- In force
- 45 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Barber County, KS
The radar
The Vance AFB radar (KVNX), 70 km from the middle of the area, began a volume at 06:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 6.3 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1539 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 1730 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 090615 SVRDDC KSC007-090700- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 115 AM CDT MON AUG 9 2004 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BARBER COUNTY IN SOUTH CENTRAL KANSAS. * UNTIL 200 AM CDT * AT 112 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MEDICINE LODGE...MOVING SOUTH AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL AREAS OF BARBER COUNTY... MEDICINE LODGE... HAZELTON... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3736 9838 3742 9897 3702 9898 3703 9837 $$ GERARD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:30 PM CDT, 9 hours 45 minutes earlier.
Area forecast discussion, Aug 8, 3:30 PM CDT, 9 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 330 PM CDT SUN AUG 8 2004 .DISCUSSION... DAYS 1-2... MAIN FORECAST CHALLENGE IS PRECIPITATION ALL PERIODS...AS WELL AS TEMPERATURES...AS A SURGE OF COLD CANADIAN AIR INVADES THE PLAINS STATES. SEVERE THUNDERSTORM WATCH 720 WAS ISSUED BY SPC FOR THE NORTHEASTERN 4 COUNTIES OF CWA (ELLIS, TREGO, NESS, RUSH) AS STORMS ARE EXPECTED TO DEVELOP JUST ABOUT ANYTIME THIS LATE AFTERNOON NEAR THE NEBRASKA-KANSAS STATE BORDER ALONG A SLOW MOVING COLD FRONT. THIS FRONT SHOWS NEARLY NON-EXISTENT TEMPERATURE GRADIENT ALONG IT, THUS IS MORE LIKE A TROUGH, BUT THERE IS SUBTLE COLD ADVECTION IN THE LOWER TROPOSPHERE. A VERY WOUND UP STORM OVER THE EASTERN DAKOTAS CONTINUES TO PINWHEEL EASTWARD...SUPPORTING THE COLD FRONTAL PUSH INTO KANSAS. ANOTHER SIGNIFICANT VORT MAX WILL ROTATE SOUTH THROUGH THE LONGWAVE PATTERN INTO THE DAKOTAS LATE MONDAY INTO TUESDAY. THE FIRST FRONT WILL STALL OUT OVER WESTERN KANSAS TOMORROW...AND WILL LIKELY BECOME THE FOCUS FOR SUBSEQUENT THUNDERSTORM DEVELOPMENT LATE IN THE DAY. THERE IS ONLY MARGINAL DEEP LAYER SHEAR FORECAST TO EXIST OVER THE HIGH PLAINS AND WIDESPREAD SEVERE WX IS NOT EXPECTED. WITH UPSLOPE FLOW OVER THE EASTERN PLAINS OF COLORADO, THUNDERSTORM ACTIVITY IS ALSO EXPECTED IN THIS AREA, AND MAY MOVE INTO THE AREA TOMORROW NIGHT. WILL HAVE CHANCE POPS GOING TOMORROW AND TOMORROW NIGHT FOR MOST ALL OF THE CWA AS STORMS COULD GENERATE PRETTY MUCH ANYWHERE ALONG THE STATIONARY FRONT, BUT OVERNIGHT, THE HIGHEST CHANCES APPEAR TO BE IN THE WESTERN AREA. AS THE SECOND SYSTEM DIPS INTO THE DAKOTAS, A STRONG PUSH OF COLD, CANADIAN AIR WILL PUSH SOUTH EARLY TUESDAY. WITH THE INITIAL FRONT OVER WESTERN KANSAS BY MIDDAY TUESDAY, STRONG CONVERGENCE AND LOWER TROPOSPHERIC WARM ADVECTION WILL HELP SET OFF A MORE WIDESPREAD AREA OF SHOWERS AND THUNDERSTORMS DURING THE DAY. THE SEVERE THREAT LOOKS A LITTLE BETTER TUESDAY, GIVEN STRONGER DEEP LAYER SHEAR AND MORE BAROCLINICITY ON THE FRONT...AS WELL AS HIGHER AMOUNTS OF AND INSTABILITY SHOULD ENOUGH INSOLATION BE REALIZED JUST SOUTH OF THE FRONT. THIS SEVERE THREAT WILL HAVE TO BE WATCHED, AS IT COULD BE A FAIRLY BUSY AFTERNOON/EVENING OVER SOUTHWEST KANSAS...CERTAINLY A PATTERN RESEMBLING MID-OCTOBER VERSUS MID-AUGUST WILL GO WITH 50 POPS FOR NOW OVER MOST OF THE CWA LATE IN THE DAY TUESDAY. DAYS 3-7... GOING EXTENDED GRIDS LOOK PRETTY GOOD. STILL CONCERNED ABOUT TEMPS ON WEDNESDAY ESPECIALLY OVER THE SOUTHWEST WHERE THERE WILL MORE CLOUDS AND SOME LINGERING PRECIP IN THE MORNING BEHIND COLD FRONT. MODELS DEVELOP SUBSIDENCE ACROSS THE NORTHERN CWA DURING THE DAY SO EXPECT CLOUDS TO THIN LOWERED EHAS HIGH TO A70. WITH TROF OVER OHIO VALLEY BY MID WEEK INTO NEXT WEEKEND, EXPECT TO SEE HIGHS AT LEAST A COUPLE OF CATEGORIES BELOW CLIMO TO ABOUT DAY 8 OR 9 AND GRIDS REFLECT THIS. && .PRELIMINARY POINT TEMPS/POPS... DDC 63 84 63 81 / 40 20 30 50 GCK 61 85 63 82 / 30 30 30 50 EHA 64 85 64 92 / 30 20 30 40 LBL 64 86 65 90 / 30 20 30 40 HYS 62 80 57 73 / 50 30 30 50 P28 67 85 66 81 / 50 20 30 50 && .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. && UMSCHEID/15
Hazardous weather outlook, Aug 9, 12:35 AM CDT, 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1235 AM CDT MON AUG 9 2004 KSZ030-031-043>046-061>066-074>081-084>090-101059- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT- RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO- 1235 AM CDT (1135 AM MDT) MON AUG 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT A FEW SEVERE THUNDERSTORMS ARE EXPECTED AFTER 3 PM ALONG AND WEST OF A LINE FROM ASHLAND TO DODGE CITY TO SCOTT CITY. HAIL UP TO QUARTER SIZE AND WINDS AS HIGH AS 60 MPH ARE POSSIBLE. MORE WIDESPREAD THUNDERSTORMS ARE EXPECTED TONIGHT, AND SOME OF THESE COULD ALSO BE SEVERE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY WIDESPREAD THUNDERSTORMS ARE EXPECTED AGAIN TUESDAY AFTERNOON AND TUESDAY NIGHT, AND A FEW OF THESE WILL BE SEVERE. HEAVY RAIN IS LIKELY WITH LOCALIZED FLOODING POSSIBLE. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS MAY BE NEEDED AFTER 3 PM, ESPECIALLY ALONG AND WEST OF A LINE FROM SCOTT CITY TO DODGE CITY TO ASHLAND. FINCH
In the hours before
Special weather statement, Aug 8, 9:00 PM CDT, 4 hours 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 900 PM CDT SUN AUG 8 2004 KSZ030-031-045-046-090230- ELLIS-NESS-RUSH-TREGO- 900 PM CDT SUN AUG 8 2004 SEVERE THUNDERSTORM WATCH NUMBER 720 HAS BEEN ALLOWED TO EXPIRE FOR THE FOLLOWING KANSAS COUNTIES... TREGO...ELLIS...RUSH AND NESS. A FEW THUNDERSTORMS COULD STILL DEVELOP IN THESE COUNTIES BEFORE MIDNIGHT BUT THE PROBABILITY FOR SEVERE WEATHER IS DIMINISHING. GERARD
Local storm report, Aug 8, 11:54 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1154 PM CDT SUN AUG 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1138 PM TSTM WND GST STAFFORD 37.96N 98.60W
08/08/2004 70 MPH STAFFORD KS BROADCAST MEDIA
TWO INCH DIAMETER TREE LIMBS DOWN. RELAYED FROM KSN TV.
&&
GERARDThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 11:17 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Rush | 43 min |
| Aug 9, 12:01 AM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 44 min |
| Aug 9, 2:14 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 61 min |
| Aug 9, 3:59 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 46 min |
| Aug 9, 4:43 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 47 min |
| Aug 9, 5:14 PM CDT | Severe Thunderstorm Warning | DDC | Gray | 61 min |
| Aug 9, 5:33 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 57 min |
| Aug 9, 6:30 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 60 min |
| Aug 9, 6:43 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 47 min |
| Aug 9, 6:54 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 51 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.